Alert archive / California / High Wind Warnings in 2022

High Wind Warning 4, NWS Hanford, CA

April 10, 2022Kern County, California

NWS Hanford, CA issued this high wind warning at Apr 10, 2022, 12:37 PM PDT for Kern County, California. It took effect at Apr 11, 2022, 12:00 PM PDT. It was in force for 17 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 10, 2022, 12:37 PM PDT (19:37 UTC)
In effect from
Apr 11, 2022, 12:00 PM PDT
Expired
Apr 12, 2022, 5:00 AM PDT
In force
17 hr
Issued by
NWS Hanford, CA

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 110 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 12:00 PM PDTNON-TSTM WND GST 699 Ese Oynx, CAMESONET STATION ONYC1 WALKER PASS NR JACKS CREEK. STATION ELEVATION: 5571 FT.
Apr 11, 2:13 PM PDTNON-TSTM WND GST 712 N Ridgecrest, CAASOS STATION KNID CHINA LAKE ASOS. STATION ELEVATION: 2237 FT.
Apr 11, 4:14 PM PDTNON-TSTM WND GST 8513 W Red Rock Canyon, CAUPDATED REPORT WITH NEW MAX GUST. MESONET STATION JWBC1 JAWBONE CANYON STATION ELEVATION: 4544 FT.
Apr 11, 5:14 PM PDTNON-TSTM WND GST 7813 W Red Rock Canyon, CAMESONET STATION JWBC1 JAWBONE CANYON STATION ELEVATION: 4544 FT.
Apr 11, 5:26 PM PDTNON-TSTM WND GST 1102 Nw Indian Wells Valle, CAMESONET STATION IWLC1 INDIAN WELLS CANYON STATION ELEVATION: 3881 FT.
Apr 11, 5:27 PM PDTNON-TSTM WND GST 9511 Se Weldon, CAMESONET STATION BIJC1 BIRD SPRINGS PASS STATION ELEVATION: 6359 FT.
Apr 11, 5:32 PM PDTNON-TSTM WND GST 837 Wnw Indian Wells Vall, CAMESONET STATION BMXC1 BLUE MAX STATION ELEVATION: 5350 FT.
Apr 11, 6:27 PM PDTNON-TSTM WND GST 10211 Se Weldon, CAUPDATED REPORT WITH NEW MAX GUST. MESONET STATION BIJC1 BIRD SPRINGS PASS STATION ELEVATION: 6359 FT.
Apr 11, 6:32 PM PDTNON-TSTM WND GST 867 Wnw Indian Wells Vall, CAUPDATED REPORT WITH NEW MAX GUST. MESONET STATION BMXC1 BLUE MAX STATION ELEVATION: 5350 FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2022-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2022-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3053 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-222 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

027 
WWUS76 KHNX 101937
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1237 PM PDT Sun Apr 10 2022

CAZ338-110345-
/O.NEW.KHNX.HW.W.0004.220411T1900Z-220412T1200Z/
/O.NEW.KHNX.WI.Y.0018.220411T0400Z-220411T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
1237 PM PDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON PDT
MONDAY...
...HIGH WIND WARNING IN EFFECT FROM NOON MONDAY TO 5 AM PDT
TUESDAY...

* WHAT...For the Wind Advisory, sustained west winds 25 to 35 mph
  with gusts up to 55 mph expected. For the High Wind Warning, 
  sustained west winds 35 to 45 mph with gusts up to 70 mph 
  expected. 

* WHERE...Mojave Desert Slopes.

* WHEN...For the Wind Advisory, from 9 PM this evening to Noon PDT
  Monday. For the High Wind Warning, from Noon Monday to 5 AM PDT
  Tuesday. 

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult to impossible, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 58 below Tehachapi Pass, 
  including the town of Mojave, and Highway 178 through and below 
  Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ332>334-337-339-110345-
/O.NEW.KHNX.WI.Y.0018.220411T0400Z-220412T1200Z/
Kern River Valley-Piute Walker Basin-Tehachapi-
Indian Wells Valley-Mojave Desert-
Including the cities of Lake Isabella, Kernville, Tehachapi, 
Inyokern, Ridgecrest, Rosamond, California City, Randsburg, 
and Edwards AFB
1237 PM PDT Sun Apr 10 2022

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 5 AM PDT
TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Kern River Valley, Piute Walker Basin, Tehachapi, 
  Indian Wells Valley and Mojave Desert.

* WHEN...From 9 PM this evening to 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited Highway 58 through Tehachapi Pass, and U.S. Highway 395
  north of Randsburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
982 
WWUS76 KHNX 110144
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
644 PM PDT Sun Apr 10 2022

CAZ338-110945-
/O.CON.KHNX.HW.W.0004.220411T1900Z-220412T1200Z/
/O.CON.KHNX.WI.Y.0018.220411T0400Z-220411T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
644 PM PDT Sun Apr 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT MONDAY...
...HIGH WIND WARNING REMAINS IN EFFECT FROM NOON MONDAY TO 5 AM
PDT TUESDAY...

* WHAT...For the High Wind Warning, west winds 35 to 45 mph with 
  gusts up to 70 mph expected. For the Wind Advisory, west winds 
  25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Mojave Desert Slopes.

* WHEN...For the High Wind Warning, from noon Monday to 5 AM PDT 
  Tuesday. For the Wind Advisory, until noon PDT Monday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ332>334-337-339-110945-
/O.CON.KHNX.WI.Y.0018.220411T0400Z-220412T1200Z/
Kern River Valley-Piute Walker Basin-Tehachapi-
Indian Wells Valley-Mojave Desert-
Including the cities of Lake Isabella, Kernville, Tehachapi, 
Inyokern, Ridgecrest, Rosamond, California City, Randsburg, 
and Edwards AFB
644 PM PDT Sun Apr 10 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Kern River Valley, Piute Walker Basin, Indian Wells 
  Valley, Tehachapi and Mojave Desert.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
189 
WWUS76 KHNX 110921
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
221 AM PDT Mon Apr 11 2022

CAZ338-111800-
/O.CON.KHNX.HW.W.0004.220411T1900Z-220412T1200Z/
/O.CON.KHNX.WI.Y.0018.000000T0000Z-220411T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
221 AM PDT Mon Apr 11 2022

...A WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...
...A HIGH WIND WARNING REMAINS IN EFFECT FROM NOON TODAY UNTIL 5 
AM PDT TUESDAY...

* WHAT...For the High Wind Warning, sustained west winds 35 to 45
  mph, with gusts around 70 mph expected. For the Wind Advisory,
  sustained west winds 25 to 35 mph, with gusts around 50 mph 
  expected.

* WHERE...Mojave Desert Slopes.

* WHEN...For the High Wind Warning, from noon today until 5 AM PDT
  Tuesday. For the Wind Advisory, until noon PDT today. 

* IMPACTS...Damaging winds may blow down branches. Blowing dust
  will reduce visibilities in some locations. Travel will be very
  difficult, particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 58 below Tehachapi Pass, and
  Highway 178 below Walker Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If possible, remain in the lower levels of your home during the 
windstorm, and avoid windows. Use caution if you must drive.

&&

$$

CAZ332>334-337-339-111800-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-220412T1200Z/
Kern River Valley-Piute Walker Basin-Tehachapi-
Indian Wells Valley-Mojave Desert-
Including the cities of Lake Isabella, Kernville, Tehachapi, 
Inyokern, Ridgecrest, Rosamond, California City, Randsburg, 
and Edwards AFB
221 AM PDT Mon Apr 11 2022

...A WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55
  mph expected.

* WHERE...Kern River Valley, Piute Walker Basin, Indian Wells 
  Valley, Tehachapi and Mojave Desert.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs may be blown down. Blowing dust will reduce visibilities
  in some locations. Travel will be difficult, particularly for
  high profile vehicles. 

* ADDITIONAL DETAILS...Highway affected include, but are not
  limited to Highway 58, Highway 178, and U.S. Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
BS
045 
WWUS76 KHNX 111738
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
1038 AM PDT Mon Apr 11 2022

CAZ338-120400-
/O.CON.KHNX.HW.W.0004.220411T1900Z-220412T1200Z/
/O.CON.KHNX.WI.Y.0018.000000T0000Z-220411T1900Z/
Mojave Desert Slopes-
Including the city of Mojave
1038 AM PDT Mon Apr 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON PDT TODAY...
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...For the High Wind Warning, sustained west winds 35 to 45
  mph, with gusts around 70 mph expected. For the Wind Advisory,
  sustained west winds 25 to 35 mph, with gusts around 50 mph 
  expected.

* WHERE...Mojave Desert Slopes.

* WHEN...For the High Wind Warning, from noon today until 5 AM PDT
  Tuesday. For the Wind Advisory, until noon PDT today. 

* IMPACTS...Damaging winds may blow down branches. Blowing dust
  will reduce visibilities in some locations. Travel will be very
  difficult, particularly for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 58 below Tehachapi Pass, and
  Highway 178 below Walker Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ332>334-337-339-120400-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-220412T1200Z/
Kern River Valley-Piute Walker Basin-Tehachapi-
Indian Wells Valley-Mojave Desert-
Including the cities of Lake Isabella, Kernville, Tehachapi, 
Inyokern, Ridgecrest, Rosamond, California City, Randsburg, 
and Edwards AFB
1038 AM PDT Mon Apr 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...Sustained west winds 25 to 35 mph, with gusts around 55
  mph expected.

* WHERE...Kern River Valley, Piute Walker Basin, Indian Wells 
  Valley, Tehachapi and Mojave Desert.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs may be blown down. Blowing dust will reduce visibilities
  in some locations. Travel will be difficult, particularly for
  high profile vehicles. 

* ADDITIONAL DETAILS...Highway affected include, but are not
  limited to Highway 58, Highway 178, and U.S. Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
617 
WWUS76 KHNX 120350
NPWHNX

URGENT - WEATHER MESSAGE
National Weather Service Hanford CA
850 PM PDT Mon Apr 11 2022

CAZ338-121200-
/O.CON.KHNX.HW.W.0004.000000T0000Z-220412T1200Z/
Mojave Desert Slopes-
Including the city of Mojave
850 PM PDT Mon Apr 11 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 75 mph.

* WHERE...Mojave Desert Slopes.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS...Highways affected include, but are not
  limited to Highway 14, Highway 58 below Tehachapi Pass, and
  Highway 178 below Walker Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

CAZ332>334-337-339-121200-
/O.CON.KHNX.WI.Y.0018.000000T0000Z-220412T1200Z/
Kern River Valley-Piute Walker Basin-Tehachapi-
Indian Wells Valley-Mojave Desert-
Including the cities of Lake Isabella, Kernville, Tehachapi, 
Inyokern, Ridgecrest, Rosamond, California City, Randsburg, 
and Edwards AFB
850 PM PDT Mon Apr 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT TUESDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 65 mph.

* WHERE...Kern River Valley, Piute Walker Basin, Indian Wells 
  Valley, Tehachapi and Mojave Desert.

* WHEN...Until 5 AM PDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highway affected include, but are not
  limited to Highway 58, Highway 178, and U.S. Highway 395.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this high wind warning went out at Apr 10, 3:55 AM PDT, 8 hours 42 minutes earlier.

Area forecast discussion, Apr 10, 3:55 AM PDT, 8 hours 42 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
355 AM PDT Sun Apr 10 2022

.SYNOPSIS...
High temperatures will continue to drop and be around ten degrees
below normal for this time of year by Monday. Precipitation and
strong winds are possible ahead of and along a cold front Monday
afternoon into early Tuesday.

&&

.DISCUSSION...
The passage of a dry cold front on Saturday ushered in a change
in Central California’s weather. The strong winds of the Spring
season are in full force as the winds blew on Saturday. Observed
wind gusts were able to reach 20 to 30 mph as the cold front sweep
across the region. Along with the strong winds, the cold front
did manage to push out the strong ridge pattern that had been over
the West Coast for several days. After several days of having
temperatures reach into the 90s, the San Joaquin Valley barely
reached the 80 degree mark on Saturday. Central California will
remain under a cyclonic flow pattern for several days as
temperatures continue a downward trend as a storm approaches the
district this week. Unsettled weather conditions are expected
across the Central California Interior as rain, snow and strong
winds return once again.

Ensemble are still calling for a possible winter-like storm early
this week. Confidence is high in the break down of the ridge
pattern as a rather cold disturbance moves through the region.
Temperatures have started a down turn to more seasonal normal
values. Ensemble are struggling to see temperatures exceeding 90
degrees by Sunday afternoon. This low value in the probability of
exceedance for near 90s will increase confidence in much cooler
conditions at the start of next week. Observed surface pressure
analysis is currently showing the gradient from KSFO to KLAS
dropping below 10mb. Will expect the gradient to drop further as
wind speeds continue to lower this morning. While temperatures
will remain cooler this week, winds will see another rise as it
accompanies a winter-like storm on Monday and Tuesday.

Ensemble upper air analysis is still indicating very cold air
surging into Central California on Monday and into Tuesday. Along
with a possible storm that may drop into the district from along
the coast, ensembles indicate more snow for the Sierra Nevada by
Tuesday. Some uncertainty exist with the timing of the disturbance
as its instability may remain too far north for any convective
activity on Monday. Ensembles do show some weak cape extending
into the northern portions of the district (Merced Co., Mariposa
Co. and Yosemite NP) late Monday, yet, convective showers are
possible. Based on snow amounts, weak cape may add extra support
for the Weather Weather Advisory currently in effect for the
Sierra Nevada. While minor compared to previous storms, any
precipitation will help Central California. In addition to the
continued indication of possible precipitation, ensemble also
continue to indicate very low snow levels with this next storm.
Confidence is growing that some foothill locations could see a
dusting of snow with the storm. Afterward, ensemble show dry
conditions ahead of another possible storm around the Friday time
frame. Hopefully, ensembles will on to this next possible storm
for additional precipitation.

&&

.AVIATION...
VFR conditions will prevail across Central California through at
least the next 12 hours. Precipitation will return to Central
California Monday morning as MVFR and strong winds enter the area.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 5 AM Monday to 5 AM PDT Tuesday for
CAZ323-325>331.

&&

Public/Aviation/Fire Wx...Molina
IDSS/PIO/Social Media.....BS

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 3:45 AM PDTWinter Weather AdvisoryHNXFresno, Kern, Madera, Mariposa, Tulare, Tuolumne49 hr
Apr 10, 12:37 PM PDTWind AdvisoryHNXKern, Tulare40 hr

Nearby

High Wind Warnings in California, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.